Washington, 2022

Flooding and Heavy Rain in Washington, June 12 to 13, 2022

June 12 to 13, 2022 · NWS OTX · 5 events in 4 counties and zones

Another trough system brought a round of slow moving stratiform slow moving showers. With the abundant amount of precipitation from earlier in the month, the streams and creeks were already near bank full.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Another trough system brought a round of slow moving stratiform slow moving showers. With the abundant amount of precipitation from earlier in the month, the streams and creeks were already near bank full. The additional 1 inch of precipitation starting to create problems for low lying areas in the Southeast WA and Lower ID Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 12, 3:30 PM PST, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 12, 3:30 PM PST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
430 PM PDT Sun Jun 12 2022

.SYNOPSIS...
Unsettled and colder weather will move into the region, including
widespread rain, isolated thunderstorms and wind. Cool rain and
wind Monday will be followed with lingering showers into Tuesday.
Monday be the coolest day with temperatures gradually trending
back towards seasonal normals by Friday. Unsettled weather returns
next weekend, including the potential for some thunderstorms. Rivers
running high and local flooding issues are still a concern Monday
and Tuesday where heaviest rainfall is expected.

&&

.DISCUSSION...

...Cool, Windy and Wetter Monday into Tuesday...

Sunday evening: We have a fairly cold (for this time of year) and
wet weather change coming in late this afternoon and evening from
what amounts to a cold front pushes in from the south and west.
There will be a distinct boundary with gusty winds to 35 mph
pushing in this evening. After about 5 pm, breezy west winds will
push across the Cascades. With the wind will come rain. The best
convective, thunderstorm potential in southeast WA, will help to
enhance rainfall. The Flood watches around the region are to
highlight potential for these heavier showers to produce localize
flooding and mud flows.

For this evening watch out for heavy rains causing local flooding
issues from the Blue mountains, Lewiston/Clarkston area, Camas
Prairie (Winchester area etc.) stretching to just south of St.
Maries, ID. Areas of heavier rain will move north toward the
Canadian border Monday.

Late Tonight through Monday will feel like a slap in the face as
the persistent, colder weather system continues to rotate around
the area. 850 MB (~5000) foot temperatures will fall to near
freezing in northeast wa and the north ID Panhandle later Monday
so there could be some high elevation snow. At this time it is not
anticipated to impact Sherman Pass but we'll need to keep an eye
on it. Moderate rains will continue and migrate north into
northeast WA and the North Idaho Panhandle by Monday afternoon.

Windy conditions will develop later tonight with gusts to 35 mph
at times. This is more indicative of the airmass change where we
are really going to cool down for Monday and winds will continue
into Tuesday as the upper trough exits the region.

Tuesday, the morning will start out very cool with some low
temperatures in the upper 30s in the northern valleys and Spokane.
Clouds will be the determining factor on how cold it gets Tuesday
morning. At this time we see no valley sites getting close to
freezing or frost temperatures. The low will start to migrate east
but the northeast WA and the North Idaho Panhandle will still
have the best rain potential with a continued threat of rain and
snow melt flooding issues.

At this time the mainstem, larger rivers are below flood but
running high. Latest forecasts have rivers remaining below flood.
TC

Tuesday to Sunday: The Inland NW will stay in an active pattern,
with several opportunities for showers and the occasional risk for
thunderstorms. However it won't be a total wash out by any means.
Well below normal temperatures at the start of the period will be
replaced by closer to normal values, especially toward the end of
the work.

Tuesday will be one of the wetter periods. Moisture wrapping
around the parent trough, combined with a secondary but robust
shortwave pivoting around the its backside, will a good chance of
precipitation over northeast WA and the ID Panhandle through the
afternoon. Then chances start to retreat into the Panhandle
through the evening and wane into the overnight. I increased PoPs
some over the previous forecast and, depending on how quickly
things track, the PoPs might need to be increase and extended
further into the night. There could be some embedded thunderstorms
toward the lower Panhandle, but at this time instability is not
that impressive elsewhere. Expect some breezy/gusty winds with
this system as well. Gusts in the 20 to 35 mph range will be
possible, locally higher just downwind of the Blue Mountains.

Wednesday a shortwave ridge briefly builds in, with drier
conditions. Then between Wednesday night and Sunday the next
longwave trough migrates inland. A leading shortwave starts to
increase the precipitation chances near the Cascades Wednesday
night and then across the northern half of WA and ID Thursday.

Then Friday into Saturday a couple more robust shortwave slide
in, before the parent trough migrates inland. Depending on the
precise timing of those Friday/Saturday waves, it could bring in a
threat of some stronger thunderstorms. Both the EC Ensemble and
the GEFS indicate probabilities of greater than 500 J/kg of CAPE
at at around 40-60% over southeast WA and the lower Panhandle
Friday, even 20-40% chance of over 1000 J/kg CAPE values toward
the Camas Prairie. The EC EFI shows anomalously higher CAPE/Shear
value for Friday and Saturday too. PWATs are projected to be
around 120 to 150% of normal as well. So late this week will be
watched for scattered shower and thunderstorm chances. It is still
pretty early and all of these details can change, but it bears
monitoring for any stronger t-storm chances.

Going into Sunday the shower chances continue. However the
overall moisture is not as deep and the atmosphere starts to
stabilize. /Cote'

&&

.AVIATION...
00z TAFs: Widespread rain will continue to move up from KLWS/KPUW
to KGEG and vicinity by about 03Z. Rain intensity will vary from
light to moderate in heavier bands and continue into Monday
morning allowing for more widespread MVFR/IFR ceilings.
Thunderstorms will be possible with the best confidence near KLWS
and possibly KPUW. A rain cooled, gust front will push into TAF
sites this evening with persistent southwest winds around 15KT and
gusty 25-30kt possibly overnight. KEAT will also get westerly gap
winds across the Cascades after 03Z with stronger gusts nearing
30KT toward 21Z Monday. All this is due to a closed low migrating
across the PacNW positioning in northeast WA by Monday afternoon.
The main rain band will hang in northeast WA and north ID
Panhandle into Monday afternoon and eventually migrate east by
Tuesday afternoon. TC

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        45  55  42  59  43  68 /  80  80  40  40  10   0
Coeur d'Alene  46  51  43  55  45  67 /  90  90  60  60  20   0
Pullman        41  53  41  56  42  67 /  90  80  30  30  10   0
Lewiston       50  61  47  64  48  76 / 100  80  30  30  10   0
Colville       47  57  42  59  42  70 /  80  80  60  50  10   0
Sandpoint      46  51  42  52  44  63 /  90 100  80  70  20   0
Kellogg        43  47  42  50  44  64 /  90  90  70  70  30   0
Moses Lake     47  66  43  69  43  75 /  60  50   0   0   0   0
Wenatchee      50  62  46  65  46  72 /  50  20  20  10   0   0
Omak           52  65  45  67  47  73 /  70  40  10  20   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch through Monday evening for Central Panhandle
     Mountains-Coeur d'Alene Area-Northern Panhandle.

     Flood Watch through Monday afternoon for Idaho Palouse-Lewis and
     Southern Nez Perce Counties-Lewiston Area.

WA...Flood Watch through Monday evening for Northeast Mountains-
     Okanogan Highlands-Okanogan Valley.

     Flood Watch through Monday evening for Upper Columbia Basin-
     Western Okanogan County.

     Flood Watch through Monday afternoon for Lower Garfield and
     Asotin Counties-Northeast Blue Mountains-Washington
     Palouse.

&&
Hazardous weather outlook, Jun 12, 3:38 AM PST, 16 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
438 AM PDT Sun Jun 12 2022

IDZ001>004-026-027-WAZ031>038-041-043-044-047>049-131345-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
Okanogan Valley-Waterville Plateau-Central Chelan County-
Western Chelan County-Western Okanogan County-
438 AM PDT Sun Jun 12 2022

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time other than another
round of widespread rain tonight with localized flooding possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Widespread rain is expected into Monday, with localized flooding
possible.

Please refer to our Graphical Hazardous Weather Outlook at
https://weather.gov/erh/ghwo?wfo=otx for the latest information
on potential weather hazards in the region.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood, 2 heavy rain. Local standard time, as filed.

Flood, Spokane

When
June 12, 8:00 PM PST to June 13, 2:00 PM PST
Where
Spokane County, 1.39 mi SSW of Spokane to 1.46 mi SSW of Spokane
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
47.652, -117.435

Low spots on Maple Street under I-90 flooded with standing water from heavy rains. Water was estimated to be under a foot deep. Several other areas around Spokane experienced standing water. Many of these were in known problem spots with poor drainage.

Flood, Spokane

When
June 12, 9:00 PM PST to June 13, 9:00 PM PST
Where
Spokane County, 3.33 mi NE of Peone to 3.39 mi NE of Peone
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
47.840, -117.190

Recent rains have caused part of the road to wash away and currently one lane is open.

Flood, Whitman

When
June 12, 10:00 PM PST to June 13, 7:00 PM PST
Where
Whitman County, 0.47 mi W of Palouse to 0.7 mi W of Palouse
Cause
Heavy Rain
Reported by
Public
Coordinates
46.920, -117.080

An estimated 2 to 3 feet of flooding at the Lions Club Park from the Palouse River.

Heavy Rain, Pend Oreille

When
June 12, 11:00 PM PST to June 13, 8:37 PM PST
Where
Pend Oreille County, 6.6 mi WNW of Diamond Lake
Reported by
Trained Spotter
Coordinates
48.170, -117.310

An estimated 1.65 inches of rain received since midnight.

Heavy Rain, Stevens

When
June 12, 11:00 PM PST to June 13, 10:20 PM PST
Where
Stevens County, 2.76 mi NW of Park Rapids
Reported by
Trained Spotter
Coordinates
48.560, -117.670

Observer measured 1.25 inch of rain since midnight.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2022Every state in 2022This day in weather historyWarnings in Washington, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043209, 1043212, 1043211, 1043213, 1043214.